Cells that rapidly divide and grow are the most affected by chemotherapy, which includes your skin and nails.
These effects depend on the chemotherapy drug, the dose and length of treatment and if you are having other treatments.
It’s very common to develop skin and nail reactions as a result of your chemotherapy treatment. The majority of intravenous and oral chemotherapy can cause some mild to moderate skin reactions. You may experience dry skin, rash, photosensitivity, nail problems and hyper-pigmentation.
Skin dryness is particularly common, which you may experience as scaly, red, flaky, tight and itchy skin. The top layer of your skin may appear dry, flat and rough. Skin reactions are likely to be widespread across the face, hands, feet, neck, back and chest. Other skin effects include:
Chemotherapy drugs can also cause mild and temporary changes in your nails. Brittleness, grooving or discolouration can occur.
You should inspect your skin daily for any signs of redness, swelling or discomfort. Report any signs of redness immediately. Talk to your care team before using any over-the-counter preparations and remedies. If symptoms impact on your daily activities or sleep, you should speak with your care team. There are medications which may manage the effects.
Find out how to become a patient at Icon Cancer Centre, or request more information from your nearest centre.
A list of credible support agencies to help you through all stages of your cancer journey.
Helpful information on finding the right support when caring for a loved one with cancer.
Our patients share their perspective and advice on receiving and coping with a cancer diagnosis.